ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Nonlinear Enzyme Kinetics Can Lead to High Metabolic Flux Control Coefficients: Implications for the Evolution of Dominance

Grossniklaus, Ueli and Madhusudhan, MS and Nanjundiah, Vidyanand (1996) Nonlinear Enzyme Kinetics Can Lead to High Metabolic Flux Control Coefficients: Implications for the Evolution of Dominance. In: Journal of Theoretical Biology, 182 (03). pp. 299-302.

[img] PDF
Nonlinear.pdf - Published Version
Restricted to Registered users only

Download (167kB) | Request a copy
Official URL: http://www.sciencedirect.com/science?_ob=ArticleUR...


In a classic study, Kacser & Burns (1981, Genetics 97, 639-666) demonstrated that given certain plausible assumptions, the flux in a metabolic pathway was more or less indifferent to the activity of any of the enzymes in the pathway taken singly. It was inferred from this that the observed dominance of most wild-type alleles with respect to loss-of-function mutations did not require an adaptive, meaning selectionist, explanation. Cornish-Bowden (1987, J. theor. Biol. 125, 333-338) showed that the Kacser-Burns inference was not valid when substrate concentrations were large relative to the relevant Michaelis constants. We find that in a randomly constructed functional pathway, even when substrate levels are small, one can expect high values of control coefficients for metabolic flux in the presence of significant nonlinearities as exemplified by enzymes with Hill coefficients ranging from two to six, or by the existence of oscillatory loops. Under these conditions the flux can be quite sensitive to changes in enzyme activity as might be caused by inactivating one of the two alleles in a diploid. Therefore, the phenomenon of dominance cannot be a trivial ''default'' consequence of physiology but must be intimately linked to the manner in which metabolic networks have been moulded by natural selection.

Item Type: Journal Article
Publication: Journal of Theoretical Biology
Publisher: Academic Press
Additional Information: Copyright of this article belongs to Academic Press.
Department/Centre: Division of Biological Sciences > Molecular Biophysics Unit
Division of Biological Sciences > Centre for Ecological Sciences
Date Deposited: 09 Dec 2009 06:05
Last Modified: 19 Sep 2010 05:27
URI: http://eprints.iisc.ac.in/id/eprint/19276

Actions (login required)

View Item View Item